• question-icon

    What causes diarrhea in a diabetic?

default
Posted on Mon, 31 Jul 2017 in Diabetes
Question: I am diabetic. My blood glucose reading at 241 p.m. (central time) was 218. I have had diahhrehea Wednesday, Thursday, and Friday. I have not given myself any insulin today as the thought of eating just makes me sick to my stomach. I have been sipping on sparkling water (no sodium, no caffeine, no sugar). I had ketoacidosis in December and this is how I felt back then, but at that time my BG reading was in the high 500's. What should I do?
doctor
Answered by Dr. Mirjeta Guni 27 minutes later
Brief Answer:
first of all, check the ketones in urine:

Detailed Answer:
Hello and thank you for asking!
I can understand your concern.

You didn't mention the actual insulin regime, but I think it is; a basal insulin plus rapid active before meals.

It is very important to keep rehydrated in periods of diarrhea, but you need also to take some carbohydrates to prevent ketoacidosis. You should not drink only water, try also to eat 3-5 times daily in small portions.

The basal insulin should be done once daily (the dose corrected depending on fasting blood glucose), meanwhile the rapid action may be done before or after eating (if you are not sure how much are you going to eat).

I would suggest checking the ketones in urine (with a urine dipstick) and if it is positive, seek medical help.

Otherwise, keep drinking plenty of fluids and try to eat small meals and snacks. You may apply a regular insulin now, as the glycemia is high.

Kind regards,
Dr.Mirjeta


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2310 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Regular insulin

doctor1 MD

my husband is 86 years old and he has type 2 Diabetes His main problem is his feet burning and stinging at night. D o you have any answers. He uses...

doctor1 MD

I am diabetic since last 30 years. My HbA1C is around 7.5. I also have thyroid but under control. My unsolved question is that my blood sugar is...

doctor1 MD

my friend recently diagnosed with stroke and now suddenly she is diabetic too. She is taking regular insulin and Lantus. Is there anyway she can...

doctor1 MD

i am a type 2 diabetic. i m on lantus and humlog. also .lisiprinil simvastatin. i just found out the regular insulin i ve been on has been out of...

Get personalised answers from verified doctor in minutes across 80+ specialties

186 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Mirjeta Guni
  • Q - What causes blurred vision, digestive issues and dizziness when...

  • Q - What causes weight gain and heat intolerance while on Synthroid,...

  • Q - Suggest treatment for weight gain when diagnosed with adrenal fatigue

  • Q - What causes hyperthyroidism?

  • Q - What are the side effects of long term intake of Aspirin?

  • Q - What do anxiety and palpitations and TSH level of 3.0 indicate?

  • Q - Suggest the ideal dosage for vitamin D supplement

  • Q - What causes increased weight gain with abdominal pain?

  • Q - Suggest treatment for insomnia and dizziness in a hypertensive person

  • Q - What are the possible effects of switching from Humalog to Novolog?

backtotop2